Volume 9, issue 1 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Flows and joins of metric spaces

Igor Mineyev

Geometry & Topology 9 (2005) 403–482

arXiv: math.MG/0503274

Abstract

We introduce the functor which assigns to every metric space X its symmetric join X. As a set, X is a union of intervals connecting ordered pairs of points in X. Topologically, X is a natural quotient of the usual join of X with itself. We define an Isom(X)–invariant metric d on X.

Classical concepts known for n and negatively curved manifolds are defined in a precise way for any hyperbolic complex X, for example for a Cayley graph of a Gromov hyperbolic group. We define a double difference, a cross-ratio and horofunctions in the compactification X̄ = X X. They are continuous, Isom(X)–invariant, and satisfy sharp identities. We characterize the translation length of a hyperbolic isometry g Isom(X).

For any hyperbolic complex X, the symmetric join X̄ of X̄ and the (generalized) metric d on it are defined. The geodesic flow space (X) arises as a part of X̄. ((X),d) is an analogue of (the total space of) the unit tangent bundle on a simply connected negatively curved manifold. This flow space is defined for any hyperbolic complex X and has sharp properties. We also give a construction of the asymmetric join X Y of two metric spaces.

These concepts are canonical, ie functorial in X, and involve no “quasi"-language. Applications and relation to the Borel conjecture and others are discussed.

Additional material
Keywords
symmetric join, asymmetric join, metric join, Gromov hyperbolic space, hyperbolic complex, geodesic flow, translation length, geodesic, metric geometry, double difference, cross-ratio
Mathematical Subject Classification 2000
Primary: 20F65, 20F67, 37D40, 51F99, 57Q05
Secondary: 57M07, 57N16, 57Q91, 05C25
References
Forward citations
Publication
Received: 29 July 2004
Revised: 17 February 2005
Accepted: 22 February 2005
Published: 9 March 2005
Corrected: 9 January 2009 (link on page 479 updated)
Proposed: Walter Neumann
Seconded: Martin Bridson, David Gabai
Authors
Igor Mineyev
Department of Mathematics, University of Illinois at Urbana-Champaign
250 Altgeld Hall
1409 W Green Street
Urbana
Illinois 61801
USA